From eVisions Journal: Tardive Dyskinesia—A Side Effect of Stigma
Susan Katz I have tardive dyskinesia (TD), a brain disorder that causes its victims to have uncontrollable muscle movements or tics. My movements are mostly in my throat and head area. My symptoms increase and decrease in an odd cycle every couple of weeks and include difficulty breathing and swallowing. I have to constantly sip liquids, suck on lozenges and clear my throat by softly grunting. I have learned not to raise my voice or sing for more than a short time because I will become hoarse or develop a throat infection. The tics cause me to grimace, raise my eyebrows and lick my lips, which can create confusing or inappropriate facial expressions when I’m talking with people. My tongue takes on a life of its own, and uncontrollably explores hiding places between my teeth after I eat, which has drawn stares in restaurants. Because of all these movements, the inside of my mouth and the surface of my tongue are usually scraped, blistered and sore. At times I feel very self-conscious about my appearance. Tardive dyskinesia is a potential side effect of the antipsychotic medication I was on for almost 15 years, and it is usually permanent. The TD didn’t appear until after I had stopped taking this medicine. That’s when I was told that while you’re taking antipsychotic drugs, they commonly hide the symptoms of TD. I first started taking the medication because I was experiencing some of the social problems caused by stigma and discrimination toward people with mental illness. For example, after mentioning to a neighbour over coffee that I suffered from post-partum depression, she stopped her daughters from playing with my daughter and stopped our regular coffee dates. This type of emotionally painful rejection made me fear behaving in ways that might be socially unacceptable. My fear of rejection was greater than any concerns about possible physical damage the side effects of a medicine might have. The stigma attached to people with mental illness is real. Grasping at straws I am a very high-functioning, middle class woman with a daughter, and my husband is a working professional. But I had too many emotional pressures. I had become weepy, confused and depressed shortly after the birth of my daughter. I was also so physically tired that I couldn’t meet the high expectations that I and others close to me had for me to take care of my daughter, run the household, be socially active, and employed. This made me extremely anxious and fearful that I was ruining my life and the lives of the ones I loved most. Fuelled by the fear of rejection for being ‘mentally ill, I began to have disabling anxiety and nightmares. I also suffered confusion and memory lapses due to my depression, which was embarrassing and interfered with my work and social relationships. This lowered my self-esteem even more and increased my depression and anxiety until it became intolerable. I struggled to find the right psychiatric care, but the supportive and skills-based therapies I was offered weren’t designed to address the reasons underlying my feelings of inadequacy. So I finally came to believe what I was being told by my doctors: that medication was my only hope. I believed what I was advised, that by numbing myself from my worries with medications, no one would know I was ‘mentally ill’ and I could fight my increasing need for social isolation. My acceptance of medications as “the only hope” for relief led to taking an increasing number of medications. For five years I took various antidepressants. Unfortunately, these medicines numbed all my emotions, not just the depression, and their side effects increased my tiredness and ability to think clearly. My anxiety grew to be intolerable. As a “short-term” solution, I was prescribed a tiny amount of thioridazine (an antipsychotic and sedative medication), which was replaced by trifluoperazine (an antipsychotic and antianxiety medication) to control nightmares, anxiety and my increasing anger and frustration. I continued taking the ‘short term’ trifluoperazine for 15 years. Eventually, I developed unusual finger-tapping movements and head bobbing. I was told that, because my dose of antipsychotic medication was low, I didn’t have tardive dyskinesia, but rather, some “Parkinsonism.” I was prescribed benztropine (an antiparkinsonian medication) to control the movements—and continued to take my other meds as directed. My very numb and limited existence only added to my depression and sense of low self-worth, and I finally reached a personal crisis because of this constant effort to hide my mental illness. I lost hope and attempted suicide. ‘Coming out’ has been the best medicine Friends and family rallied to support me after my suicide attempt. With their love and support, and a new team of more enlightened care providers, I’ve come to realize that I am the one in charge of my life and how I behave. This has led me to a sense of self-empowerment and a reconnection with humanity. I now use a range of therapeutic options for self-improvement, including peer friendships, group therapy, a personal psychologist, and correcting chronic physical conditions, such as low thyroid and reproductive hormone levels. With my new sense of self-worth and self-esteem, I no longer take psychiatric medications. Getting off the drugs has had many interesting results. I no longer have memory or concentration problems, and I can feel a full and normal range of emotions. Of course, after 20 years of feeling numb, there has been a biblical flood of feelings to cope with! A very important change is that I now have relationships with my care professionals that are based on working together to find the best treatments, and I do a lot of the work to find what options to choose from, rather than just letting them make decisions for me. Most importantly, however, I no longer stigmatize myself, or fear being stigmatized by others. I’ve thrown off the yoke of stigma’s straw man and have ‘come out’ about my illness. I’ve learned to tell people that having a mental illness isn’t any different from other obstacles life throws in people’s way from time to time. Now I have the challenge of living with tardive dyskinesia—a new set of behaviours that stigmatize me as a person with mental illness. Because I have reclaimed my former sense of self-esteem, though, I can openly share what the disfiguring facial movements are. I use the questions I get about TD as an opportunity to tell others what mental illness really is—and to share with them who I really am. For me, my TD is a visible symptom of the harmful power stigma can hold in our lives if we let it, whether the stigma comes from society, our professionals or ourselves. Susan was first diagnosed with a mental illness in 1985. She resides in Vancouver.
My name is Elizabeth and I know how you feel. I will have been on antipsychotics for 17 years on my 35th birthday. I am slowly coming off them but the lower I go the worse the twitches. I am sure I have some form of tardive dyskenesia but No one will diagnose it. Here in the UK psychiatrists prefer to say it’s all part of your mental illness so I feel trapped. My privacy is very important to me but I am told by doctors that I should tell employers. I will never do that. I don’t know if once I am off these antipsychotics the TD will worsen but so far my life is difficult with every day that comes.